Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


What causes a metallic smelling vaginal odor? #105/12

Q #1:  I had the Mirena IUD inserted about 5 months ago and had pretty much continuous bleeding for 2 months. My periods regulated for a couple of months then of course, decreased. Now this month I am only spotting, however, this month there is a strange odor to the menstrual spotting. The blood is darker in color and the odor is a metallic smell. I do not have a discharge or odor any other time only at the moment that I spot until I change the panty liner. What could be causing the unusual embarrassing odor?

Q #2:  I've had the Mirena in since 6 weeks after my son was delivered. At almost a year (to the day) I started spotting for the first time. I've been breastfeeding and my son has slowly been cutting back, so I assumed it was from that. Now all of a sudden, a couple days a week, I get "spotting" (anywhere to from light to heavy) but only lasting a couple of hours.  It is bright red and very metallic smelling.

 

About 3 months before this I had severe cramping, but after going to the doctor and having an ultrasound, there was never a source found for causing all this discomfort. It sometimes happens after intercourse, but can happen days afterwards also. I'm very confused and frustrated that no one can give me answers so far.


I can see why your doctor is unable to give you a clear picture as to what is going on.  A metallic smelling discharge is a question I have been asked twice now.

 

Her email reply on 1-13: Dear Dr. Hatcher, I have a little bit more information to add from your questions, but I don’t know if this relates or not.  Around the same time as the spotting started, I also had some type of urinary tract infection (UTI) symptoms.  I feel like I can’t fully empty my bladder and feel as if I I’ve been “holding it” for hours, and it has only been 10 or 15 minutes.  Is this something that I either have to remove the Mirena for or deal with it?  Is there actually something going on that can be solved?”

  

I am not sure just what causes the odor that you describe. The possibility that seems most likely to me is that the very small amount of blood a woman using Mirena loses has been within the uterus for a longer period of time.

 

Sometimes semen coming into contact with bacteria in the vagina releases substances that cause a bad odor, but you do not indicate that this is relate temporally to sexual intercourse.

  1. How often has this happened?  This has only happened on my last period.  This last period started with very light infrequent spotting the first couple of days and that is when I noticed the strong odor.  When the menstrual flow was a little heavier, but still light compared to periods before the Mirena, the odor was no longer there and smells like normal menstrual flow.
  2. Have you been examined for a vaginal infection since this odor began? (I would doubt that you have an infection but you probably should be seen to rule this out).  I had a yeast infection a couple of weeks prior to this that I treated with an OTC yeast treatment.  I have not been examined by a doctor for an infection.  I have not experienced any other symptoms of infection. No unusual discharge at other times, no redness or itching, no foul odor at other times.
  3. For how many days does the bad odor last?  The bad odor lasted for about 3 days, but only when the spotting occurred.  When I discarded the panty liner the odor was no longer there.  In this instance I had not had intercourse for 3 or 4 days when the odor first occurred, so I do not think it is related to sexual intercourse.

 

Over time this should become less and less of a problem, if I am correct in my assumption (since bleeding will occur less and less often).

 

Dr. Carrie Cwiak, do you have any other thoughts?  "I agree with Dr. Hatcher that it is important to rule out any infection or vaginitis that you may have developed from intercourse, etc. especially since it started within 3 days of having sex.  So if you have not seen a doctor since the odor started, I would do that first Older, darker blood can have a different odor than the more moderate blood flow that you are used to with your menses.  If the odor is indeed from this older blood, you should notice a decrease with time, just as your irregular spotting should decrease with time since insertion of the Mirena." 

 

This question and doctors Hatcher and Cwiak's answers were also sent to Dr. Alisa Goldberg and Dr. Mitch Creinin for their comments.  Such an interesting case!

 

From Dr. Alisa Goldberg:  I don't have anything much to add.  I agree with the comments of Drs. Cwiak and Hatcher in screening for infection.  The only thing I can think of is that she keeps mentioning how the odor is gone when she changes the panty liner.  Is she using a new brand of panty liner?  Did she use the deodorant kind and recently switch to non-deodorant?  If this is the case, perhaps she is now smelling the normal smell of blood.  Perhaps switching panty liner-brand or type or changing them more frequently might help.  If it is not an infection (which should be ruled out), I can't think of anything dangerous it could be.”

 

From Dr. Mitch Creinin: “This is common in women with a Mirena or who have had a D&C or any other situation where old blood is present and is extruded.  The dark spotting for a few days represents old blood.  Old blood can have an odor.  I wouldn't worry about it unless the odor persists beyond the days of spotting or there are other associated symptoms (lower abdominal pain, fever, vaginal discharge).”

  

Carrie Cwiak, MD, MPH

Assistant Professor of Gynecology and Obstetrics

Director, Division of Family Planning

Director, Family Planning Fellowship

Emory University School of Medicine

Atlanta, GA

 

Alisa B. Goldberg, MD, MPH

Assistant Professor of Obstetrics, Gynecology & Repro. Biology

Harvard Medical School & Brigham and Women's Hospital And

Director of Clinical Research and Training

Planned Parenthood League of Massachusetts

Boston, MA

 

Mitchell Creinin, MD

Professor Director, Division of Gynecologic Specialties

Director of Family Planning

University of Pittsburgh

Magee-Women's Hospital

Pittsburgh, PA

 

To learn more about the advantages and disadvantages of the Mirena IUD, go to our website: www.managingcontraception.com and click on Choices.  You can also order this wonderful new educational book from our website or by calling 404-875-5001.  Do you have your copy yet?

 

 Key Words:  Mirena IUD, spotting, breastfeeding, cutting back, light, heavy, metallic smelling, cramping, Ultrasound, discomfort, intercourse, confused, frustrated, pelvic exam, pressure, uterus, tenderness, pain, position, contraceptive, unitary tract infection, bladder, cycles, birth control pills, effective, birth control pills

 

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2012-01-31

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.